Malabsorption, dehydration, diarrhea and constipation

Posted by jensgrdnce @jensgrdnce, Feb 24, 2019

I have had severe digestive troubles since taking a new antidepressant and it's getting worse: tiny hard pale pellets, or a pale paste of stool, or watery diarrhea, several times a day. Trying to eat enough and stay hydrated all day. I'm getting as much nutrition as I can and I feel I am getting weaker.

Can I not be absorbing my food? how can I improve my digestion? I take a probiotic but it seems not to help much.

Liked by peggyella

Hello. I have constipation, intermittent severe diarrhea, nausea, occasional vomiting, and more. I have gastroparesis and autonomic neuropathy that affects my stomach, bladder and bowels. It can affect any autonomic organ.

REPLY

Hello @jensgrdnce and welcome to Mayo Connect!

Have you contacted your doctor about these problems? If not, do so right away.

I had a similar experience from a medication called Gabapentin (used for symptoms of neuropathy). As I was already taking the smallest dose produced by the pharmaceutical company, I had to discontinue it completely. However, in your situation, I would definitely contact your doctor and see if a lower dose of the anti-depressant med might be possible. If so, you will need to follow your doctor's orders on how to reduce the med. In the meantime, drink plenty of water (or sports drinks) to keep hydrated. You can also try using liquid nutrition drinks like Boost, Ensure, etc., in order to increase your nutrition.

As you feel that you are getting weaker, you should contact your doctor's office as soon as possible.

REPLY

@jensgrdnce Jen, @hopeful33250 is absolutely right, you need to contact your doctor immediately. If you are getting weaker something needs to be done so you can get the nutrients you need. Please let us know how things are going, and what your doctor advises.
JK

REPLY

I have been trying to get in to see him since last year. The last time I saw him I was doing pretty well. He's the only GI doc in town and his assistant screens his calls so unless you're bleeding it's not a crisis to them. I'm drinking water, Gatorade and using Ensure already, able to tolerate some meats but it takes a long time to digest. I suspected gastropareisis when I took elavil for over 10 years. I don't seem to tolerate any meds for very long.

REPLY
@jensgrdnce

I have been trying to get in to see him since last year. The last time I saw him I was doing pretty well. He's the only GI doc in town and his assistant screens his calls so unless you're bleeding it's not a crisis to them. I'm drinking water, Gatorade and using Ensure already, able to tolerate some meats but it takes a long time to digest. I suspected gastropareisis when I took elavil for over 10 years. I don't seem to tolerate any meds for very long.

Jump to this post

@jensgrdnce

If you can't get in to see him you need to leave a message for his nurse to call you. If no one will talk with you in his office you should undoubtedly call your primary care doctor and ask for someone there to speak with you over the phone. Keep advocating for yourself!

REPLY
Please login or register to post a reply.